Winter Weather, Whiteside
- When
- January 20, 12:00 AM CST
- Where
- Whiteside forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
An arctic cold front swept across the region on January 20, 2012 bringing colder temperatures and moderate to heavy snow to portions of the area. A clipper low pressure system and strong upper level disturbance helped to enhance the snowfall rates.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An arctic cold front swept across the region on January 20, 2012 bringing colder temperatures and moderate to heavy snow to portions of the area. A clipper low pressure system and strong upper level disturbance helped to enhance the snowfall rates. Snowfall amounts ranged from 4 to 8 inches mainly north of Interstate 80. |The highest accumulation was 8 inches at Winslow, Illinois in Stephenson county. An observer in Maquoketa, Iowa in Jackson county measured 7.5 inches of snow. Temperatures were in the single digits and teens but luckily wind speeds were only 10 to 15 mph. This kept blowing and drifting of the snow to a minimum.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 19, 11:56 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1156 PM CST THU JAN 19 2012
.AVIATION... /ISSUED 1021 PM CST THU JAN 19 2012/
ARCTIC HIGH PRESSURE IS NOW GRADUALLY SHIFTING EAST OF THE
REGION...BUT WILL CONTINUE TO KEEP WEATHER QUIET TONIGHT. MAIN
FEATURE AFFECTING THE TERMINALS IN THE NEXT 24 HOURS IS A WINTER
STORM THAT WILL MOVE ACROSS THE AREA FROM WEST TO EAST BEGINNING
EARLY FRIDAY MORNING...THEN CONTINUING INTO THE EVENING. THIS
STORM IS EXPECTED TO BRING SIGNIFICANT SNOWFALL FRIDAY INTO FRIDAY
EVENING...MAINLY TO KDBQ...KCID AND KMLI. SNOW WILL LIKELY MOVE
INTO THE TERMINALS DURING THE 13Z-16Z TIME RANGE. THE CURRENT
FORECAST HAS CONDITIONS DROPPING QUICKLY THROUGH MVFR TO IFR IN
SNOW FOR KDBQ...KCID AND KMLI DURING THE MORNING. KDBQ AND
POSSIBLY KCID SHOULD ALSO DROP INTO LIFR IN THE LATE MORNING OR
EARLY AFTERNOON TIME RANGE. CONDITIONS AT ALL THREE SITES TO
CONTINUE WITH IFR CIGS...THOUGH VISBYS TO SLOWLY IMPROVE DURING
THE EVENING AS SNOW ENDS. KBRL...FARTHEST FROM THE BEST
FORCING...WILL REMAIN IN MVFR DURING THE MORNING...BUT THEN FALL
TO IFR CIGS DURING THE AFTERNOON...TO RETURN TO MVFR BY EVENING. NORTH
WINDS TONIGHT TO GRADUALLY TURN SOUTHEAST BY EARLY MORNING AND
REMAIN NEAR OR BELOW 10 KTS THROUGH THE TAF PERIOD. ..LE..
.PREV DISCUSSION... /ISSUED 1021 PM CST THU JAN 19 2012/
UPDATE...
THE MAIN ISSUE WITH THIS UPDATE IS THE SNOW AMOUNT FORECAST FOR
TOMORROW. THE 00Z NAM HAS COME IN BACK A LITTLE FARTHER SOUTH THAN
THE 18Z RUN...VERY SIMILAR IN TRACK TO TO THE 12Z RUN. THIS ALSO
BRINGS A LITTLE MORE PRECIPITATION INTO THE AREA...AND MAY IMPLY
A COOLER SOUNDING ALOFT...WHICH MIGHT BE ABLE TO PRODUCE A DEEPER
DENDRITIC GROWTH ZONE AND FLUFFIER SNOW FOR HIGHER SNOW
ACCUMULATIONS. SINCE THE SNOWFALL FORECAST IS ALREADY RIGHT UP
AGAINST THE UPPER LIMITS OF WINTER WEATHER ADVISORY CRITERIA...BASED
ON THIS ONE MODEL RUN COULD JUSTIFY UPGRADING TO A WARNING FOR
SEVERAL OF OUR NORTHERNMOST COUNTIES. HOWEVER...THIS IS JUST ONE
MODEL RUN AND DO NOT WANT TO OVER-REACT. WILL ALLOW MORE DATA TO
COME IN AND LET THE PRECIPITATION BAND BEGIN TO SET UP OVER
NEBRASKA AND SOUTH DAKOTA OVERNIGHT AND LET THE NEXT SHIFT MAKE
THE CALL ON THIS POSSIBLE UPGRADE. OTHERWISE...THE FORECAST IS IN
GOOD SHAPE...THE DEWPOINTS AND TEMPERATURES WERE A LITTLE COOLER
AND DRIER THAN FORECAST...SO HAVE ADJUSTED THOSE TRENDS AND MADE A
FEW OTHER MINOR ADJUSTMENTS TO THE OVERNIGHT AND FRIDAY FORECAST.
..LE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM CST FRIDAY FOR CLINTON-
JACKSON.
WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST FRIDAY FOR BENTON-
JONES-LINN.
WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST FRIDAY FOR
BUCHANAN-DELAWARE-DUBUQUE.
IL...WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM CST FRIDAY FOR CARROLL-
JO DAVIESS-STEPHENSON-WHITESIDE.
MO...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 347 PM CST THU JAN 19 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-202200- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 347 PM CST THU JAN 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT WIND CHILL VALUES WILL BE AS LOW AS 10 BELOW TO 15 BELOW ZERO THIS EVENING. OVERNIGHT...TEMPERATURES WILL DROP TO THE SINGLE DIGITS BELOW ZERO ALONG AND NORTH OF HIGHWAY 30 WITH WIND CHILL TEMPERATURES AS LOW AS 10 BELOW TO 15 BELOW ZERO AS WINDS INCREASE EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY AND FRIDAY EVENING...A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS. SNOWFALL TOTALS ARE EXPECTED TO RANGE FROM 2 INCHES ALONG INTERSTATE 80...TO 6 INCHES ALONG THE HIGHWAY 20 CORRIDOR. WIND CHILL READINGS WILL BE AS LOW AS ZERO TO 15 BELOW. MORE UPDATED AND DETAILED INFORMATION CONCERNING THIS STORM CAN BE FOUND IN THE LATEST WINTER WEATHER STATEMENT. ADDITIONAL CHANCES FOR RAIN AND SNOW ARE FORECAST FOR SUNDAY INTO NEXT WEEK...BUT IT IS TOO EARLY TO DETERMINE THE WINTER THREATS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... REPORTS OF SNOWFALL AMOUNTS OVER AN INCH WILL BE APPRECIATED FRIDAY. SHEETS
The national radar mosaic for the moment the first event began.
3 heavy snow, 1 winter weather. Local standard time, as filed.
Trained spotters measured 7.5 inches of snow at Stockton and 7.0 inches at Elizabeth.
A CoCoRaHS observer reported 7.5 inches of snow at Chadwick.
Trained spotters measured 8.0 inches of snow at Winslow and 7.5 inches at Orangeville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363287, 363285, 363284, 363286.